ADHD Medication Can "Rebound;" Here's How to Manage It

Your doctor may be able to help with "medication rebound"

Boy (4-6) posing in bedroom, portrait
Getty Images/Camille Tokerud

Your child is doing well on ADHD medication -- until it starts to wear off.  Then, she suddenly develops a whole range of severe mood and behavior symptoms. If this sounds familiar, you're not alone: your child is experiencing what is often referred to as medication rebound. A small percentage of children with ADHD do experience these rebound effects at the tail-end of their medication dosing.

As the medicine's effect wears off, sometimes people experience negative side effects such as a marked change in their demeanor, excessive moodiness, irritability, anger, nervousness, sadness, crying, fatigue, and even an increase in the severity of ADHD symptoms.

The effects can be very impairing and troubling, and it is important to address this issue with the doctor so that it may be corrected.

Rebound Versus Side Effects

Medication rebound is not the same thing as a side effect. Side effects are negative reactions to the medication itself. Headache, stomach ache, or loss of appetite can all be side effects to ADHD medications, and in most cases these become less of an issue over the course of the first weeks of medication.

Rebound, however, is a result of the speed at which your particular child metabolizes the medication. Yes, she may be taking a "four hour pill," but that's an average duration for effectiveness. Your particular child may metabolize the medication more rapidly or slowly. If your child happens to have a fairly high metabolism, he may experience a quick drop off in medication effectiveness before it's "time" for the next dose."

The Negative Impacts of Medication Rebound

Often, medication rebound occurs after school and before bedtime.

It may result from the reality that there is no nurse available to remind your child that it's time for medication -- and, in many cases, parents are still at work or are distracted by the demands of dinner and other household chores.

This is the period of time during which children tend to socialize and take part in after school activities.

Friendships and team memberships depend upon your child's ability to respond to a coach's instructions, collaborate with friends, or simply hang out and chat without taking over or giving offense. If this is the time when medication rebound occurs, it can interfere with your child's social and personal success and sense of well-being.

How to Avoid Medication Rebound

Talk with your son's doctor about your concerns. Rebound tends to occur more frequently with the shorter-acting stimulants that can move out of one's system quickly. Sometimes doctors will add a very small dose of immediate release medicine about an hour before this rebound effect occurs so that the transition off the medicine is smoother. For some people, the rebound effect is reduced in the longer-acting stimulants which move out of one's system more gradually.

As always, good communication with the doctor is essential in correcting any negative side effects that are occurring with the medication, as well as monitoring overall treatment progress.

More About ADHD Medications


Russell Barkley, Attention-Deficit Hyperactivity Disorder: A Handbook for Diagnosis and Treatment. The Guilford Press.

Continue Reading